Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Brownsville, TX

June 1, 2009Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 1, 2009, 3:36 PM CDT for Cameron County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 3:36 PM CDT (20:36 UTC)
Expired
Jun 1, 2009, 4:00 PM CDT
In force
24 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 44 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2297 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 012036
SVRBRO
TXC061-012100-
/O.NEW.KBRO.SV.W.0041.090601T2036Z-090601T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
336 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 400 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER LA FERIA...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALM VALLEY BY 335 PM CDT.
  LA FERIA BY 345 PM CDT.
  RANGERVILLE BY 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2608 9773 2609 9786 2625 9786 2625 9769
TIME...MOT...LOC 2036Z 038DEG 6KT 2615 9780

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:46 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 1, 1:46 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT MON JUN 1 2009

.DISCUSSION...CONVECTION JUST STARTING TO FIRE ACROSS THE COASTAL
COUNTIES WITH ACTIVITY TO INCREASE THROUGH SUNSET. DO NOT EXPECT
CONVECTION TO GO WIDESPREAD AS UPPER SUPPORT...MAINLY JET
DYNAMICS...WANING OR SHIFTING EAST. AIRMASS TYPE THUNDERSTORMS
WITH INTERACTION WITH OUT FLOW BOUNDARIES SHOULD PROVIDE THE
WIDELY SCATTERED TO SCATTERED ACTIVITY THROUGH THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING HOURS. HEAVY DOWNPOURS SHOULD BE
MAIN HAZARD WITH THESE STORMS...BUT AS WAS THE CASE YESTERDAY CAN
NOT RULE OUT ONE OR TWO THUNDERSTORMS IF CELL MERGERS OR BOUNDARY
INTERACTIONS OCCUR.

UPPER TROUGH TO SHIFT EAST THE NEXT FEW DAYS WITH UPPER RIDGE TO
BUILD OVERHEAD BY FRIDAY BECOMING ESTABLISHED OVER THE WEEKEND.
BOTH GFS AND ECMWF CONSISTENT IN THIS TREND WITH PREVIOUS AND
CURRENT FORECAST ALSO SHOWING PERSISTENCE. RAIN CHANCES TO LOWER
TO SLIGHT CHANCES TO ISOLATED TUESDAY AND WEDNESDAY WITH MAINLY
HEATING AND SEABREEZE TO BE THE TRIGGER NEEDED.

ONCE THE RAIN CHANCES WANE TEMPERATURES SHOULD RISE AS WILL THE
HEAT INDICES. GFS MAV AND MEXMOS LOOK ON TRACK WITH AND WILL
CONTINUE TO TREND IN THIS DIRECTION WITHOUT MUCH VARIATION.

ALL IS QUIET IN THE TROPICS WITH NO SUSPECT AREAS OF NOTE. THIS IS
THE TIME FOR ALL TO LOOK OVER THEIR PREPARATION AND EVACUATION
PLANS. FOR MORE INFORMATION PLEASE GO TO WWW.WEATHER.GOV/RGV AND
CHECK OUT OUR RIO GRANDE VALLEY HURRICANE GUIDE.

&&

.AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ARE BEING REPORTED AT THE
REGIONAL AIRPORTS.  THERE IS A SLIGHT CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA THIS
AFTERNOON AND EARLY EVENING. ANY SHOWERS OR THUNDERSTORMS MAY
REDUCE CEILINGS AND/OR VISIBILITIES TO TEMPORARY MVFR OR IFR
CONDITIONS. OTHERWISE VFR CONDITIONS WILL PREVAIL ACROSS THE
REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.

&&

.MARINE...AT NOON BUOY 20 REPORTED SOUTHEAST WINDS AT 12 KNOTS
AND SEAS AT 2.6 FEET WITH A 5 SECOND PERIOD. A WEAK PRESSURE
GRADIENT WILL PERSIST ACROSS THE COASTAL WATERS THROUGH THE MIDDLE
OF THIS WEEK. THE WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT TO
MODERATE SOUTHEASTERLY WINDS AND LOW SEAS PREVAILING ACROSS THE
MARINE AREAS THROUGH THE END OF THIS WEEK.  THERE IS A SLIGHT CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS AT TIMES THROUGH TUESDAY. THE WINDS AND SEAS MAY
INCREASE IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  90  78  92 /  20  20  10  20
BROWNSVILLE          73  92  74  93 /  20  20  10  10
HARLINGEN            73  92  74  94 /  20  20  10  20
MCALLEN              74  96  76  97 /  20  20  10  10
RIO GRANDE CITY      74  99  74 102 /  20  20  10  10
SOUTH PADRE ISLAND   77  87  78  90 /  20  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/63
Hazardous weather outlook, Jun 1, 4:29 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT MON JUNE 1 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-021100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
430 AM CDT MON JUNE 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST DURING THE MORNING
AND AFTERNOON HOURS. ANY STRONGER THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST TUESDAY THROUGH
THURSDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY ANY
OF THE HEAVIER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

TOMASELLI

In the hours before

Local storm report, Jun 1, 3:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
314 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MCALLEN                 26.22N 98.24W
06/01/2009  M0.25 INCH       HIDALGO            TX   PUBLIC

            PEA SIZE HAIL REPORTED NEAR MCALLEN COUNTRY CLUB IN
            MCALLEN. HAIL LASTED FOR 10 MINUTES.

&&

HART
Local storm report, Jun 1, 3:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             5 E EDINBURG            26.30N 98.08W
06/01/2009  U0.50 INCH       HIDALGO            TX   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT 107 AND VAL VERDE NEAR SAN
            CARLOS.

&&

HART
Special weather statement, Jun 1, 3:22 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
322 PM CDT MON JUN 1 2009

TXZ250-251-012100-
BROOKS-KENEDY-
322 PM CDT MON JUN 1 2009

...STRONG THUNDERSTORMS WILL AFFECT RURAL PORTIONS OF KENEDY AND
BROOKS COUNTIES...

A THUNDERSTORM...MOVING SOUTH AT 25 MPH...WILL AFFECT ENCINO AND
RACHAL...UNTIL 400 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE
HALF INCH IN DIAMETER IS EXPECTED. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

61/MC
Local storm report, Jun 1, 3:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
326 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             18 SSW SARITA           26.98N 97.91W
06/01/2009  M0.25 INCH       KENEDY             TX   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED ON KING RANCH.

&&

HART
Local storm report, Jun 1, 3:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
331 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     MCALLEN                 26.22N 98.24W
06/01/2009  M52 MPH          HIDALGO            TX   ASOS

            PEAK GUST AT MCALLEN ASOS FROM EARLIER THUNDERSTORM.

&&

HART
Local storm report, Jun 1, 3:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
336 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLOOD            HARLINGEN               26.20N 97.69W
06/01/2009                   CAMERON            TX   LAW ENFORCEMENT

            4 TO 5 INCHES OF WATER REPORTED ALONG HARRISON AVE AND
            TYLER ST.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:34 PM CDTSevere Thunderstorm WarningBROZapata26 min
Jun 1, 2:15 PM CDTSevere Thunderstorm WarningBROHidalgo30 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningBROCameron, Willacy24 min
Jun 1, 3:20 PM CDTSevere Thunderstorm WarningBROHidalgo25 min
Jun 1, 3:30 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy60 min
Jun 1, 3:36 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy54 min
Jun 1, 3:49 PM CDTSevere Thunderstorm WarningBROWillacy26 min
Jun 1, 3:55 PM CDTSevere Thunderstorm WarningBROKenedy35 min
Jun 1, 4:31 PM CDTAreal Flood AdvisoryBROHidalgo, Kenedy59 min
Jun 1, 4:56 PM CDTAreal Flood AdvisoryBROCameron64 min
Jun 1, 5:33 PM CDTSevere Thunderstorm WarningBROHidalgo16 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningBROZapata20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.